Alert archive / Iowa / Wind Advisories in 2020
Wind Advisory 10, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Dec 21, 2020, 3:31 AM CST for 4 counties in Minnesota; 7 counties in Iowa. It took effect at Dec 21, 2020, 9:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2020, 3:31 AM CST (09:31 UTC)
- In effect from
- Dec 21, 2020, 9:00 AM CST
- Expired
- Dec 21, 2020, 4:00 PM CST
- In force
- 7 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1574 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
734 WWUS73 KARX 210931 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 331 AM CST Mon Dec 21 2020 IAZ008>010-018-019-029-030-MNZ086-087-094-095-211745- /O.NEW.KARX.WI.Y.0010.201221T1500Z-201221T2200Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, and Preston 331 AM CST Mon Dec 21 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...From 9 AM this morning to 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects and make for difficult travel, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Zapotocny
2 follow-up statements
700 WWUS73 KARX 211542 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 942 AM CST Mon Dec 21 2020 IAZ008>010-018-019-029-030-MNZ086-087-094-095-212200- /O.CON.KARX.WI.Y.0010.000000T0000Z-201221T2200Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, and Preston 942 AM CST Mon Dec 21 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
836 WWUS73 KARX 212152 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 352 PM CST Mon Dec 21 2020 IAZ008>010-018-019-029-030-MNZ086-087-094-095-212300- /O.EXP.KARX.WI.Y.0010.000000T0000Z-201221T2200Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, and Preston 352 PM CST Mon Dec 21 2020 ...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... Winds are expected to slowly decrease through late afternoon and therefore the advisory will be allowed to expire at 4 pm. Still expect wind gusts of 25 to 35 mph through 6 pm. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Dec 20, 11:37 PM CST, 3 hours 54 minutes earlier.
Area forecast discussion, Dec 20, 11:37 PM CST, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1137 PM CST Sun Dec 20 2020 .SHORT TERM...(This evening through Monday) Issued at 215 PM CST Sun Dec 20 2020 The main forecast problem for this period is accumulating snow tonight and stronger winds on Monday. A significant but fast-moving shortwave trough and unstable air mass will shift across the area tonight. GOES Water vapor imagery shows the Pacific wave-train from yesterday now extending from Bismark, ND west-northwest into British Columbia. This energy aloft is combining with a developing N-S warm front in the Dakotas to cause enhancing radar echoes and rain/snow observed at the surface. This is the system shifting through the area overnight with 7.5/8 C/km lapse rates in the 500-700mb layer, about 50 J/Kg of elevated CAPE, moderate QG forcing through the depth of the troposphere, and strong but narrow warm advection in the 925-850 mb layer per latest RAP forecasts. With the main shortwave and surface low north of the area, it appears duration will be a limiting factor in snow accumulations /lack of a deformation area/. The CAMS agree well the N-S band of precipitation moving swiftly through, possibly 2 hours in duration, between 10pm and 3 am. That said, it will likely be a quick, convective 0.10" of liquid equivalent, less south of I-90 where saturation may be an issue in the low-levels as dynamics drop off. It appears all snow in WI and a mix of rain/snow and possibly a bit of sleet south of I-90 depending on temperatures as they warm overnight. Believe the slippery roads in 1-1.5" of snow would mainly be I-94 corridor and north. This is similar to previous forecasts. As Monday progresses, the boundary layer deepens and steep lapse rates will cause enhanced mixing under low-level cold advection. Low- level wind speeds ramp up areawide, but look to possibly bring more impact west and south of La Crosse. The 20.12Z HREF and 20.00Z NAEFS 850mb mean wind is 45-50 kts along and west of the Miss river and the RAP seems to suggest the same. The 20.00Z ECMWF Extreme Forecast Index is saying this is an unusual event in about 75-85% of the ensemble members and targeting the same area. We have increased winds there to approach Wind Advisory levels (30 mph, gusts to 45 mph). A Wind Advisory may be needed for Monday in southeast MN and northeast IA. With the steeper lapse rates, have added isolated snow/rain showers to the forecast for WI and sern MN where the deepest PBL saturation and instability exists. The snow shower intensity should not be to the level to cause impacts. Will increase the wind messaging for Monday, but also try to target a ~2-3 hour burst of snow overnight versus a ho-hum 1". .LONG TERM...(Monday night through Sunday) Issued at 215 PM CST Sun Dec 20 2020 Still not sure we have made a measurable increase in the predictability for the middle of the week...mainly Wed-Thu. The ensemble and deterministic models still have considerable spread. However, the big picture remains: deepening low pressure in the region and significant shortwave energy moving through, a pronounced drop in temperatures after a warm up Tue/Wed, and periods of breezy to windy conditions. The 20.00Z ECMWF ensemble shows a majority of members with light snow much like the 20.12Z deterministic run - for Wednesday and Wednesday night. Overall, with such spread among many model platforms, will focus our message on the aforementioned bigger picture items until the precipitation type and amounts, if any, come into better predictability. It is still in the "buyer beware" phase. Friday through Sunday. A quiet period with a rapid rebound to near normal temperatures as zonal flow takes over across the CONUS. Seems there may be some indications of weather by late weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1137 PM CST Sun Dec 20 2020 A band of light snow has developed across northern Minnesota this evening and was working southeast into Wisconsin. The southern end of this band has had a hard saturating the atmosphere with a very mottled radar and mid-level VFR ceilings. All the visibility reductions and IFR/MVFR ceilings from the snow have remained to the north and northeast of KMSP. As this system works quickly east/southeast, the window of opportunity for the snow to impact either airport is closing fairly quickly. For KRST, plan to just go with some flurries and keep the ceilings VFR. At KLSE, a slightly better opportunity for some snow and show a short period overnight with some MVFR conditions, but this is a low confidence inclusion. Once the warm front goes through that is helping produce the snow, the winds will swing around to the west and the lower ceilings across Minnesota should be allowed to spread south over both sites. A cold front will pass through Monday morning bringing the winds around to the northwest and with steep low level lapse rates in the cold air advection, wind gusts of 25 to 30 knots should be expected from mid-morning through the afternoon. As the atmosphere begins to stabilize in the late afternoon into the evening, the winds will diminish and the ceilings will lift up to VFR before eventually scattering out. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Baumgardt/Wetenkamp LONG TERM...Baumgardt AVIATION...04
Hazardous weather outlook, Dec 20, 2:16 PM CST, 13 hours 15 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 216 PM CST Sun Dec 20 2020 WIZ017-029-034-042>044-211315- Taylor-Clark-Jackson-Monroe-Juneau-Adams- 216 PM CST Sun Dec 20 2020 This Hazardous Weather Outlook is for portions of southwest into central Wisconsin. .DAY ONE...Tonight A period snow is expected tonight. Snow accumulations of 1 to 2 inches expected. Plan on slick travel for the Monday morning commute. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated snow showers could produce gusty winds and reduced visibility at times Monday afternoon. Snow chances return Wednesday and Wednesday night. It is too early to determine if it will accumulate. Temperatures will plummet Thursday with highs in the teens. Winds gusting 20 to 30 mph will cause wind chills to fall below zero. .SPOTTER INFORMATION STATEMENT... Snow reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-211315- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- 216 PM CST Sun Dec 20 2020 This Hazardous Weather Outlook is for northeast Iowa...southeast Minnesota...and southwest Wisconsin. .DAY ONE...Tonight A 2-3 hour burst of snow or a brief wintry mix is expected tonight. Snow accumulations of around 1 inch or less expected. Travel could be slick for the Monday morning commute. .DAYS TWO THROUGH SEVEN...Monday through Saturday Expect strong winds on Monday with gusts of 35 to 45 mph possible on ridge tops and open areas along and west of the Mississippi River. Isolated snow showers could reduce the visibility at times Monday afternoon. Snow chances return Wednesday and Wednesday night. It is too early to determine if it will accumulate. Temperatures will plummet Thursday with highs in the teens. Winds gusting 20 to 30 mph will cause below zero wind chills. .SPOTTER INFORMATION STATEMENT... Snow reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/CA/Baumgardt
Nearby
Wind Advisories in Iowa, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.